Thunderstorm Wind, Stark
- When
- June 5, 9:04 PM MST to 9:07 PM MST
- Where
- Stark County, (Dik)dickinson Muni
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.800, -102.800
Severe thunderstorms occurred along a cold front that pushed into western and central North Dakota where strong instability and enhanced deep layer shear were noted. Strong wind gusts became the main threat, though one storm did produce large hail in Stark County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Severe thunderstorms occurred along a cold front that pushed into western and central North Dakota where strong instability and enhanced deep layer shear were noted. Strong wind gusts became the main threat, though one storm did produce large hail in Stark County. The strongest reported wind gusts, estimated at 70 mph, occurred at Beulah in Mercer County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 5, 7:02 PM MST, 2 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 902 PM CDT Sat Jun 5 2021 .MESOSCALE DISCUSSION... Issued at 820 PM CDT Sat Jun 5 2021 (905 PM Update discussion directly below the mesoscale discussion) Convection over eastern Montana has not been overly impressive early this evening, despite a few recent observations of wind gusts around 60 mph in the Miles City area. The majority of this convection is currently moving through an environment with much lower instability compare to surrounding areas. However, recent satellite imagery is suggesting more upscale growth on the southern flank of the broader line of showers and storms in southeast Montana, with some evidence this may be supported by mountain wave interactions. There also appears to be some weak surface cyclogenesis occurring in this area. The 00Z Bismarck sounding shows a weak capping inversion just above 700 mb, which has likely suppressed the convective initiation potential over western and central North Dakota early this evening. However, falling mid level heights and an increasing low level jet should work to reduce MLCIN over the next few hours ahead of the approaching convection from Montana, which should arrive in western North Dakota around 930 PM CDT. Sufficient forcing and deep layer shear should be present to maintain this convection across western and central North Dakota through the late evening and early overnight hours. Observed trends and recent CAM guidance suggest the greatest potential for severe storms is more favored from southwest into central North Dakota due to the presence of greater low level moisture (dewpoints as high as the lower 60s) and the increasing low level jet. The main expected threat continues to be damaging wind, which is supported by 1576 J/kg of DCAPE observed on the 00Z Bismarck sounding. && .UPDATE... Issued at 902 PM CDT Sat Jun 5 2021 Updated pops based on latest radar trends and observational data (see mesoscale discussion above). Blended hourly pops through 12z more heavily toward shorter term (CONSShort) guidance which appeared to capture best the current thinking of convective activity being more widespread slightly farther south into central ND. UPDATE Issued at 646 PM CDT Sat Jun 5 2021 Main update was to sky cover this evening and overnight, blending heavily toward NBM guidance. Otherwise, forecast remains on track. Hot temps continue, still 102 at the NWS in Bismarck. Skies are mostly clear with some cumulus that has developed during the afternoon and early evening, but other than some brief rain at Minot, convective inhibition has kept things in check. SPC meso page continues to show generally 500-1500 J/kg MLCAPE over much of the state with shear continuing to be on the low side still. Incoming upper air data from KBIS shows deep mixed layer to around 680mb with weak cap in place. Otherwise, continuing to monitor ongoing convection in Montana that is approaching ND, expected at the border around 02Z. && .SHORT TERM...(This evening through Sunday) Issued at 241 PM CDT Sat Jun 5 2021 Severe weather remains possible through tonight, with critical fire weather conditions possible on Sunday. Rest of this afternoon will remain warm, with areas again seeing upper 90s to low 100s temperatures. This will likely be another record breaking heat day. A weak boundary is currently pushing northeast across the CWA. A few isolated showers are possible along this boundary through the evening. Surface cape remains quite high, although MLcape is not as high and is fairly capped. Thus the threat for severe storms this afternoon is low. This evening through tonight will be the better severe weather threat. The mentioned cold front starting to show up nicely across central MT where storms are already firing. As this front enters into ND this evening, abundant cape should be meet increasing shear from a strong jet stream. The result could be severe weather across much of the region, especially the central and north. DCAPE is quite high with this feature, so winds to 70 mph will be the main threat. With the higher cape areas, some hail is possible although expected size to just be near that severe criteria of around an inch. Of note is some higher PWAT values given some higher dewpoints. Some brief moderate to heavy rain is possible, although flooding is not expected given recent dry conditions. Showers could then linger across the north before diminishing Sunday morning. The remainder of Sunday looks breezy, cooler with seasonal high temperatures, and drying conditions. The combination of winds gusting to 40 MPH and RH dropping into the low 20s has prompted a Fire Weather Watch for Sunday afternoon into the evening across much of the CWA. The exception comes across southern portions where uncertainty remains in winds, min RH values, and overall fuel status. Overall most the CWA will see unfavorable fire weather conditions during the day despite any rain that may fall tonight. .LONG TERM...(Sunday night through Saturday) Issued at 241 PM CDT Sat Jun 5 2021 Continued warm conditions with periods of active weather look to be found in the long term. Monday sees a developing warm front set up across the Dakotas returning warm temperatures to the region. This front opens up the Gulf of Mexico to bring increased dewpoints to the area. This could bring copious amounts of cape, with some increasing shear. The set up itself could be quite conducive for severe weather. The uncertainty lies in how far north this front gets and any capping along it. Regardless at least the southern half of the state will see a severe weather potential on Monday, with wind and hail the main threats. A few thunderstorms could linger for Tuesday and Wednesday as the front lifts north and stalls. Weak ridging then brings limited storm potential the remainder of the week, although a passing front may bring and uptick to activity later in the week. Warm temperatures look to remain through next week. Dewpoints will increased at times, although may be low enough for some fire concerns throughout the week. Winds may also be breezy at times for the upcoming week, further complicating fire weather concerns. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 646 PM CDT Sat Jun 5 2021 Main issues are area of thunderstorms currently in Montana expected to reach ND around 02Z. Expect mainly VFR conditions through the forecast cycle, however could see brief MVFR associated with any thunderstorms. For now mainly covered thunderstorm chances with VCTS at all locations except KJMS, where there is lower confidence for thunderstorm chances. Also continued to carry LLWS at KJMS between 05Z and 13Z. && .BIS WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Sunday afternoon through Sunday evening for NDZ001>005-009>013-017>023-025-034>037. && MESOSCALE...Hollan UPDATE...JNS SHORT TERM...Anglin LONG TERM...Anglin AVIATION...JNS
Hazardous Weather Outlook National Weather Service Bismarck ND 1050 PM CDT Sat Jun 5 2021 NDZ011>013-018>023-025-034>037-070400- Ward-McHenry-Pierce-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Morton-Burleigh-Kidder-Stutsman- 1050 PM CDT Sat Jun 5 2021 /950 PM MDT Sat Jun 5 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect until 4 am CDT. Wind gusts to 70 mph will be the main threat, but there is also a possibility that some storms could produce hail to the size of quarters. .DAYS TWO THROUGH SEVEN...Sunday through Friday Some storms may linger into Sunday morning. Severe weather is not expected. Fire Weather Watch is in effect Sunday afternoon through Sunday evening for possible critical fire weather conditions. See www.weather.gov/bismarck for more details. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to the National Weather Service in Bismarck. NDZ001>005-009-010-017-070400- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail- McKenzie- 1050 PM CDT Sat Jun 5 2021 /950 PM MDT Sat Jun 5 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...Tonight Thunderstorms are possible tonight. Some storms could be strong, with wind gusts to 50 mph and dime size hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday Fire Weather Watch is now in effect Sunday afternoon through Sunday evening for possible critical fire weather conditions. See www.weather.gov/bismarck for more details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ045>048-050-051-070400- Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 1050 PM CDT Sat Jun 5 2021 /950 PM MDT Sat Jun 5 2021/ This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight Thunderstorms are possible tonight. Some storms could be strong, with wind gusts to 50 mph and dime size hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday Near critical fire weather conditions expected on Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to the National Weather Service in Bismarck. NDZ031>033-040>044-070400- Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams- 950 PM MDT Sat Jun 5 2021 This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect until 4 am CDT. Wind gusts to 70 mph will be the main threat, but there is also a possibility that some storms could produce hail to the size of quarters. .DAYS TWO THROUGH SEVEN...Sunday through Friday Near critical fire weather conditions expected on Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to the National Weather Service in Bismarck. jns
Special Weather Statement
National Weather Service Bismarck ND
925 PM CDT Sat Jun 5 2021
NDZ009-017-031-032-040-043-060315-
McKenzie ND-Golden Valley ND-Williams ND-Billings ND-Slope ND-
Bowman ND-
925 PM CDT Sat Jun 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR GOLDEN VALLEY...BOWMAN...
BILLINGS...MCKENZIE...SLOPE AND WILLIAMS COUNTIES UNTIL 1015 PM
CDT/915 PM MDT/...
At 924 PM CDT/824 PM MDT/, strong thunderstorms were located along a
line extending from near Plentywood to 5 miles east of Sidney to 13
miles northeast of Ekalaka. Movement was northeast at 40 mph.
Wind gusts to 55 mph will be possible with these storms.
Locations impacted include...
Williston, Watford City, Bowman, Beach, Amidon, Fairview, Grenora,
Alexander, Rhame, Marmarth, Arnegard, Medora, Epping, Golva, Alamo,
Sentinel Butte, and Grassy Butte.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4863 10405 4863 10340 4769 10310 4734 10310
4698 10323 4595 10324 4594 10404
TIME...MOT...LOC 0224Z 243DEG 35KT 4872 10458 4770 10404 4600 10433
HOLLANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1002 PM CDT SAT JUN 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST 1 NE BEACH 46.93N 103.98W
06/05/2021 M56 MPH GOLDEN VALLEY ND AWOS
AWOS STATION K20U BEACH.
&&
MJSpecial Weather Statement
National Weather Service Bismarck ND
1016 PM CDT Sat Jun 5 2021
NDZ009-017-018-031>033-040-043-060400-
McKenzie ND-Golden Valley ND-Stark ND-Williams ND-Billings ND-
Slope ND-Bowman ND-Dunn ND-
1016 PM CDT Sat Jun 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR GOLDEN VALLEY...BOWMAN...WESTERN
DUNN...BILLINGS...MCKENZIE...SLOPE...WESTERN STARK AND WILLIAMS
COUNTIES UNTIL 1100 PM CDT/1000 PM MDT/...
At 1015 PM CDT/915 PM MDT/, strong thunderstorms were located along a
line extending from near Alamo to 10 miles northeast of Watford City
to 10 miles south of Bowman. Movement was east at 40 mph.
Wind gusts to 55 mph will be possible with these storms.
Locations impacted include...
Williston, Watford City, Bowman, Beach, Killdeer, Amidon, Tioga,
Fairview, Belfield, Ray, South Heart, Scranton, Grenora, Alexander,
Rhame, Marmarth, Arnegard, Medora, Wildrose, and Epping.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4863 10405 4863 10289 4812 10283 4813 10276
4809 10276 4799 10255 4787 10266 4769 10264
4663 10293 4628 10293 4628 10300 4595 10300
4595 10404
TIME...MOT...LOC 0315Z 253DEG 36KT 4858 10339 4790 10310 4604 10345
HOLLANSpecial Weather Statement
National Weather Service Bismarck ND
1058 PM CDT Sat Jun 5 2021
NDZ010-017-018-021-032-033-060445-
McKenzie ND-Mountrail ND-Stark ND-Billings ND-McLean ND-Dunn ND-
1058 PM CDT Sat Jun 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR DUNN...NORTHWESTERN MCLEAN...
BILLINGS...EASTERN MCKENZIE...STARK...AND MOUNTRAIL COUNTIES UNTIL
1145 PM CDT/1045 PM MDT/...
At 1057 PM CDT/957 PM MDT/, strong thunderstorms were located along a
line extending from Stanley to 7 miles northwest of Killdeer to 11
miles northwest of New England. Movement was northeast at 50 mph.
Half inch hail and wind gusts to 50 mph will be possible with these
storms.
Locations impacted include...
Dickinson, Stanley, Killdeer, New Town, Parshall, Belfield,
Richardton, South Heart, Gladstone, Halliday, Plaza, Taylor, Dunn
Center, Ross, Dodge, Palermo, Manning, Marshall, Lostwood, and
Grassy Butte.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT/300 AM
MDT/ for south central, southwestern and north central North Dakota.
LAT...LON 4734 10345 4844 10257 4855 10226 4855 10198
4786 10187 4757 10220 4698 10214 4698 10210
4663 10210 4663 10345
TIME...MOT...LOC 0357Z 227DEG 44KT 4830 10239 4742 10289 4667 10299
HOLLANThe Bismarck radar (KBIS), 155 km away, was scanning. The volume nearest the first event began at 04:03 UTC.
10 thunderstorm wind, 2 hail. Local standard time, as filed.
The public estimated wind gusts to 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954982, 954983, 954986, 954987, 954984, 954988, 954985, 954989, 954991, 954992, 954993, 954994.